Telmisartan side effects do not always occur and tend to be minor when they are present. Some of the most commonly reported telmisartan side effects include sinus congestion or pain, sore throat, or the development of an upper respiratory infection. Gastrointestinal disturbances or mild to moderate back pain may also occur. Some of the more serious potential side effects of this medication include painful urination, difficulty swallowing, or a severe allergic reaction known as anaphylaxis. Any questions or concerns about individualized telmisartan side effects should be discussed with a doctor or other medical professional.
Upper respiratory issues are among the most common telmisartan side effects. A sore throat may develop, or the patient may experience sinus pain or congestion. These symptoms may lessen or disappear completely after the body has adjusted to the use of the medication. If the problems persist or if upper respiratory infections develop, a consultation with the doctor may become necessary.
Mild to moderate gastrointestinal disturbances are possible telmisartan side effects and tend to go away within a few days of beginning treatment with this medication. Nausea, diarrhea, or vomiting may occur. If these symptoms persist, dehydration may occur, so it is important to notify the doctor of any specific medical concerns. Some patients may need to have the dosage adjusted if the symptoms become severe, although some may need to discontinue the use of the medication if these gastrointestinal problems become particularly bothersome.
While the majority of the potential telmisartan side effects do not affect the overall health of the patient, some symptoms may indicate the presence of complications that should be reported to a doctor right away. These symptoms include, but are not limited to, difficulty swallowing food or air, painful urination, or extreme muscle pain. Fever, chills, or sudden swelling involving the arms or the legs should be evaluated as well.
A severe and potentially life-threatening allergic reaction known as anaphylaxis may sometimes occur when taking telmisartan, even if the medication has been well tolerated in the past. Symptoms of anaphylaxis may include swelling of the face, lips, or tongue along with a red, itchy rash that covers various areas of the body. If the throat begins to swell, breathing may become difficult and permanent brain damage becomes possible. This condition should always be treated as a medical emergency, as supportive care is often needed before the patient even makes it to the hospital.